MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENDOSCOPIC CANN DRILL BIT 6MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. ENDOSCOPIC CANN DRILL BIT 6MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 013499
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that 4 days after the surgery where a drill bit was used, it was found that there were pieces left of this instrument inside the patient's anatomy.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10: h2, h6.The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.No product identification information was provided and thus a manufacturing record review could not be conducted.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: prior to use, inspect the device to ensure it is not damaged.Do not use a damaged device.As with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.A clinical/medical evaluation concluded that the images provided confirmed the reported.Based on the limited information provided the root cause of the reported breakage could not be definitively concluded.The device ifu does note that excessive force during use should be avoided to evade damage.The 316l material in surgical instruments are bio-compatible for short term use, long term implantation data is not available.It has been communicated that there are currently no plans to remove the retained fragments.Since the retained fragments were left embedded in the bone, migration is unlikely.The complaint was confirmed, but the root cause could not be determined.Factors that may have contributed to the event include excessive force or bending during use, use of the device as a lever, failure to inspect the device prior to use, or an inadvertent impact event.
 
Additional Manufacturer Narrative
G4 was added: (b)(6) 2021.H2 updated to device evaluation.

Brand Name
ENDOSCOPIC CANN DRILL BIT 6MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10881658
Report Number1219602-2020-01913
Device Sequence Number16951013
Product Code HWE
UDI-Device Identifier03596010090850
UDI-Public03596010090850
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number013499
Device Catalogue Number013499
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer10/29/2020
02/02/2021
Initial Report FDA Received Date11/22/2020
Supplement Report FDA Received Date02/06/2021
02/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR